Case ReportsVanishing bile duct syndrome associated with elevated pancreatic enzymes after short-term administration of amoxicillinSchwarze, Carolynnea; Schmitz, Volkera; Fischer, Hans Peterb; Sauerbruch, Tilmana; Spengler, UlrichaAuthor Information Departments of aInternal Medicine, and bPathology, University of Bonn, Germany Correspondence to Dr Ulrich Spengler, Department of Internal Medicine, University of Bonn, Sigmund Freud-Str. 25, 53105 Bonn, Germany Tel: +49 228 287 5507; fax: +49 228 287 4323; e-mail: [email protected] Received 17 April 2002 Revised 28 May 2002 Accepted 20 June 2002 European Journal of Gastroenterology & Hepatology: November 2002 - Volume 14 - Issue 11 - p 1275-1277 Buy Abstract Amoxicillin is a widely used antibiotic, rarely being considered a cause of hepatic injury. We report the case of a 45-year-old woman who developed a vanishing bile duct syndrome 8 weeks after initiation of amoxicillin therapy. Liver biopsy showed destruction and loss of preformed bile ducts together with an inflammatory infiltrate involving eosinophilic leucocytes. Cholestasis was progressive despite prednisolone treatment and was accompanied by elevation of pancreatic enzymes. The patient died after 18 months from progressive liver failure. This case illustrates that amoxicillin alone can be a cause of progressive and ultimately fatal vanishing bile duct syndrome. © 2002 Lippincott Williams & Wilkins, Inc.